3 doctors weighed in:

I've developed low thyroid levels due to lithium, what should I do now?

3 doctors weighed in
Dr. Cayce Jehaimi
Pediatrics - Endocrinology
1 doctor agrees

In brief: Treat if low

Need to replace your deficiency as lithium is known to cause hypothyroidism (and simetimes hyperthyroidism).
Although lithium-induced hypothyroidism is usually reversible upon cessation of lithium, the development of hypothyroidism is not a contraindication to continuing lithium, and most experts advocate thyroid augmentation.

In brief: Treat if low

Need to replace your deficiency as lithium is known to cause hypothyroidism (and simetimes hyperthyroidism).
Although lithium-induced hypothyroidism is usually reversible upon cessation of lithium, the development of hypothyroidism is not a contraindication to continuing lithium, and most experts advocate thyroid augmentation.
Dr. Cayce Jehaimi
Dr. Cayce Jehaimi
Thank
Dr. Tyrone Malloy
Obstetrics & Gynecology

In brief: See below

If the low thyroid is causing you symptoms then replacement is necessary or another medication other than lithium needs to be prescribed that doesn't have this effect.

In brief: See below

If the low thyroid is causing you symptoms then replacement is necessary or another medication other than lithium needs to be prescribed that doesn't have this effect.
Dr. Tyrone Malloy
Dr. Tyrone Malloy
Thank
Get help from a real doctor now
Dr. Bennett Machanic
Board Certified, Neurology
48 years in practice
55M people helped
Continue
108,000 doctors available
Read more answers from doctors